Q: A 28 y/o F comes to OPD, she is known case of epilepsy since childhood, taking  Valproate and levetiracetam, she has been seizure free since last 11 months, she tells you that she is 8 weeks pregnant, what will you do?

Answer: 
In pregnancy, the incidence of seizure may increase or decrease. But seizure in pregnancy can be potentially dangerous and life threatening, therefore, the anti-epileptic drugs which patient is taking with optimal control of seizures should be continued and the patient should be counselled about the risk of teratogenicity and benefits. More-over, anti-epileptic drugs increase the risk to 6% as compared to placebo (3%), and among anti-epileptic drug valproate possess the highest risk (up to 20%), newer antiepileptic drugs have a far lower risk of teratogenicity as compared to valproate and topiramate (which have the highest). Alternatively if patient is not pregnant and wants to be pregnant you may choose to wean her off anti-epileptics if more than 2 years are passed without a seizure or you may choose a newer agent and gradually taper off valproate or topiramate, but this patient is already pregnant and seizure are controlled on valproate and levetiracetam and less than 1 year has passed since she had her last seizure, we will not take the risk of stopping or changing the valproate, as seizure in pregnancy can be deadly to mother and baby. 

Post a Comment Blogger

 
Top